fda-warningsaThe Food and Drug Administration (FDA) has just approved class-wide labeling changes for all prescription testosterone products to inform of possible increased risk of heart attack and stroke with use, the agency announced today1-3.

The medical use of testosterone and anabolic androgenic steroids (AAS) products is FDA-approved as replacement therapy only for men who have low testosterone levels due to disorders of the testicles, pituitary gland, or brain that cause a condition called hypogonadism. Examples of these disorders include failure of the testicles to produce testosterone because of genetic problems, or damage from chemotherapy or infection. However, FDA has become aware that testosterone and AAS products are being used extensively in attempts to relieve symptoms in men who have low testosterone for no apparent reason other than aging. The benefits and safety of this use have not been established by the FDA and is not currently an approved use in these products labeling. Additionally, testosterone and other AAS products, which have a schedule III classification by the Controlled Substances Act, may be abused by adults and adolescents, including athletes and body builders.

New safety information from published literature and case reports on the risks associated with abuse and dependence of testosterone and other anabolic androgenic steroids (AAS) will be added to all product labels, the FDA says1-3. Based on the available evidence from published studies and expert input from an FDA Expert Advisory Committee meeting, FDA has concluded that there is a possible increased cardiovascular risk associated with testosterone use. These studies included aging men treated with testosterone. Reported serious adverse outcomes include myocardial infarction, heart failure, stroke, depression, hostility, aggression, liver toxicity, and male infertility. People abusing high doses of testosterone have also reported withdrawal symptoms, such as depression, fatigue, irritability, loss of appetite, decreased libido, and insomnia1-3. In addition to the new warning, all testosterone labeling will now include information in the abuse and dependence section about adverse outcomes reported in association with abuse and dependence of testosterone/AAS.

Based on the findings of the FDA they are now requiring labeling changes for all prescription testosterone products to reflect the possible increased risk of heart attacks and strokes associated with testosterone use. Health care professionals should make patients aware of this possible risk when deciding whether to start or continue a patient on testosterone therapy. The FDA is also requiring manufacturers of approved testosterone products to conduct a well-designed clinical trial to more clearly address the question of whether an increased risk of heart attack or stroke definitively exists among users of these products.

The FDA suggests that any patient using testosterone seek medical attention immediately if symptoms of a heart attack or stroke are present, such as:

  • Chest pain
  • Shortness of breath or trouble breathing
  • Weakness in one part or one side of the body
  • Slurred speech

A list of FDA-approved testosterone products can be found by searching for “testosterone” at Drugs@ http://www.accessdata.fda.gov/scripts/cder/drugsatfda/ .

Readers of this blog are highly encouraged to completely read the included links/references provided below and all other pertinent information on this topic readily available in the published scientific literature. Lastly, concerned parties should use the link provided immediately above to see if a specific product they are concerned with can be found on the FDA database as one whose labeling must include these new strengthened FDA warnings for testosterone and AAS’s.

Links/References:

  1. http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm436280.htm
  2. http://www.medscape.com/viewarticle/870932?nlid=110299_3901&src=wnl_newsalrt_161025_MSCPEDIT&uac=239333AV&impID=1222130&faf=1
  3. http://www.fda.gov/Drugs/DrugSafety/ucm436259.htm